You are here:

Coming off anti-seizure medication

Published on

Updated:

Coming off anti-seizure medication

Some people may need to take anti-seizure medication (ASM) for a long time. If someone has not had a seizure for two or more years then they may think about withdrawing (coming off) their ASM.

If you are thinking of coming off your ASM this is best done with advice from your specialist. Suddenly stopping treatment can cause seizures to start again or happen more often and last longer than before. With your specialist you can plan how to come off the medication slowly and decide what to do if your seizures start again. If seizures do start again, taking the same ASM straightaway usually gives the same seizure control as before. However, sometimes the ASM may not work as well as before.

Most people do not have symptoms if a drug is withdrawn slowly. However, ASMs that might cause withdrawal symptoms include phenobarbital, diazepam, clonazepam, clobazam and phenytoin. 

Thinking about the impact on your life if your seizures start again such as the effect on drivingwork and leisure can be an important part of deciding whether to come off your ASM.

If you are considering coming off your ASM, there are specific DVLA (the Driver and Vehicle Licensing Agency) guidelines on this. This might be an important part of making a decision about whether to come off your medication.

Information updated:  February 2022